Mr. Stephen Lanson is a 75-year-old man with a long-standing history of a seizure disorder. He also has chronic obstructive pulmonary disease (COPD) and hypertension (high blood pressure). He is no stranger to the hospital because of his health issues. At home, he takes a number of medications, including three for his COPD and three — levetiracetam, lamotrigine, and valproate sodium — to help control his seizures. Mr. Lanson came to the emergency department (ED) last week because he was wheezing and having trouble breathing. The physician in the ED conducted a physical examination that yielded signs of an acute worsening of his COPD, which is known as COPD exacerbation. (In many cases, COPD exacerbation is the result of a relatively mild respiratory tract infection, but could be due to something more serious, such as pneumonia.) The physician in the ED ordered a chest x-ray, which did not show any signs of pneumonia. He admitted Mr. Lanson to the hospital for treatment of acute COPD exacerbation, resulting from a relatively mild respiratory tract infection. Before leaving the ED, Mr. Lanson also underwent routine blood work, which showed an elevation in his creatinine, a sign that his kidneys were being forced to work harder due to his infection. On the medical floor, the care team treated Mr. Lanson with oral steroids and inhaled bronchodilators (standard medical therapy for his condition), which resulted in a gradual improvement in his respiratory symptoms. Nurses also gave him IV fluids for the issue with his kidneys, which slowly resolved. Mr. Lanson was steadily improving, so it seemed this visit to the hospital would be one of his shorter ones. But on his third morning in the hospital, Mr. Lanson complained to the intern rounding about acute pain in his left leg. This symptom, potentially indicating deep venous thrombosis (DVT), prompted the team to order an ultrasound of Mr. Lanson’s lower extremities. (A primary concern with DVT is that blood clots in the legs may dislodge and travel to the lungs, causing a pulmonary embolism, which could be deadly.) The resident (who oversees the intern) then checked Mr. Lanson’s medication orders and was surprised to see that the admitting doctor had not ordered prophylaxis for DVT (i.e., blood thinners, such as heparin or enoxaparin). The resident was surprised because patients admitted to the hospital typically receive this treatment to prevent blood clots from forming while they lie in their hospital beds. Further, nothing about Mr. Lanson’s medical record suggested he shouldn’t have received this treatment as an important
[Solved]: Mr
Need help with your Cardiovascular Disorders case study or NCLEX preparation? Connect with a verified Nursing expert now.